Flash Flood, Clark
- When
- January 3, 2:00 PM PST to 5:08 PM PST
- Where
- Clark County, Las Vegas
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.167, -115.150
Heavy rain throughout Las Vegas caused several roads to become flooded and were closed by the city.
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jan 3, 10:03 AM PST, 3 hours 57 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1003 AM PST MON JAN 3 2005
.SYNOPSIS...A STRONG UPPER LEVEL LOW OFF THE CENTRAL CALIFORNIA
COAST WILL CONTINUE TO MOVE SOUTH AND EAST TODAY AND EVENTUALLY PUSH
ACROSS SOUTHERN NEVADA TUESDAY AFTERNOON. SOUTHERLY FLOW AHEAD OF
THE STORM WILL RESULT IN PLENTY OF MOISTURE OVER THE MOJAVE DESERT
AND THE SOUTHERN GREAT BASIN BEGINNING THIS AFTERNOON AND CONTINUING
INTO TUESDAY MORNING. SIGNIFICANT RAINFALL WILL BE LIKELY IN VALLEY
LOCATIONS WITH HIGH SNOW AMOUNTS IN THE MOUNTAINS OF SOUTHERN NEVADA
AND NORTHWEST ARIZONA.
&&
.UPDATE...CANCELLED THE HEAVY SNOW WARNING FOR CAZ026 BASED ON A
COMBINATION OF SPOTTER REPORTS AND CURRENT TRENDS. SATELLITE LOOPS
AND MODEL OUTPUT SUGGEST THAT THE BETTER FOCUS FOR HEAVY SNOW IS
SHIFTING SOUTH AND EAST INTO THE MAIN DIFLUENT ZONE BETWEEN THE
UPPER LOW AND THE JUICY SOUTHWEST FLOW AHEAD OF IT. THE UPPER LOW IS
ALSO CAUSING THE FLOW NEAR THE SIERRAS TO BACK...AND THE COMPONENT
ORTHOGONAL TO THE MOUNTAINS HAS DROPPED TO NEARLY ZERO. SPOTTER
REPORTS INDICATE THAT HEAVY SNOW FELL NEAR THE VALLEY FLOOR
OVERNIGHT...WITH MUCH LESSER AMOUNTS NEAR THE RIDGETOPS. THIS SNOW
HAS TAPERED OFF OR ENDED PER THE SPOTTERS...AND THE BEST THREAT FOR
WIDESPREAD HEAVY SNOW APPEARS TO HAVE ENDED THERE. WARNINGS REMAIN
IN EFFECT FOR NVZ018 AND 019 AS WELL AS THE HIGHER ELEVATIONS OF
AZZ001 AND 003.
&&
.PREVIOUS DISCUSSION...
345 AM PST MON JAN 3 2005
.SHORT TERM...THINGS ARE ON TRACK FOR THE SECOND SIGNIFICANT
PRECIPITATION EVENT IN A WEEK FOR MUCH OF THE CWA. UPPER LOW OFF THE
CENTRAL CALIFORNIA COAST HANDLED WELL BY THE MODELS THIS MORNING
WILL CONTINUE TO TRACK SOUTH AND EAST BEFORE TURNING DUE EAST LATE
THIS AFTERNOON. SNOW HAS BEEN FALLING IN THE OWENS VALLEY FOR MUCH
OF THIS MORNING...BUT HAS REMAINED LIGHT. HNX RADAR SHOWING PLENTY
OF MOISTURE WEST OF INYO COUNTY MOVING FROM SOUTH TO NORTH. THIS IS
NOT THE MOST FAVORABLE TRACK FOR HEAVY SNOW ON THE EAST SLOPES AND
AM RATHER CONCERNED ABOUT HIGH SNOW AMOUNTS. IF THE FLOW TURNS MORE
SOUTHEAST LATER THIS MORNING...WHICH IS FORECAST...THEN THE UPSLOPE
COMPONENT WILL KICK IN AND HEAVIER AMOUNTS OF SNOW WILL FALL. WILL
KEEP THE WARNING UP AND DO EXPECT THE HEAVIEST SNOW TO FALL BETWEEN
12Z AND 18Z THIS MORNING. MOST OF THE CWA STILL UNDER THE FAVORABLE
DIFFLUENT FLOW AND WITH PLENTY OF MOISTURE AT LOW LEVELS...WILL SEE
SIGNIFICANT VALLEY RAIN AND MOUNTAIN SNOW. RIGHT NOW IT LOOKS LIKE
THE PRECIPITATION WILL START BETWEEN 18Z AND 00Z THIS AFTERNOON WITH
ALMOST CONTINUOUS RAIN/SNOW OVERNIGHT TONIGHT. SOME GUIDANCE NUMBERS
ARE GIVING LAS VEGAS BETWEEN 0.85 INCHES AND 1.06 INCHES WITH MUCH
HIGHER AMOUNTS EAST OVER MOHAVE COUNTY. WILL KEEP THE HEAVY SNOW
WARNING INTACT FOR THE SOUTHERN NEVADA MOUNTAINS AND WILL ALSO ISSUE
A HEAVY SNOW WARNING FOR THE MOHAVE COUNTY MOUNTAINS ABOVE 5500
FEET. ANOTHER CONCERN WILL BE SOME LOCALIZED FLOODING TONIGHT OVER
CLARK AND MOHAVE COUNTIES. LIKE LAST WEEK...AREAS WITH POOR DRAINAGE
WILL LIKELY SEE PONDING OF WATER...BUT FOR NOW WILL NOT ISSUE ANY
FLOOD STATEMENTS...BUT WOULD NOT BE SURPRISED IF A URBAN AND SMALL
STREAM ADVISORY GOES OUT LATER. PRECIPITATION WILL BEGIN TO DECREASE
TUESDAY MORNING FROM WEST TO EAST AS THE UPPER LOW TRACKS OVER
SOUTHERN NEVADA. INSTABILITY SHOWERS WILL REMAIN OVER THE AREA
THROUGH TUESDAY WITH MOST AREAS SEEING A DECREASE IN MOISTURE BY
WEDNESDAY MORNING. TEMPERATURES ARE EXPECTED TO REMAIN BELOW NORMAL
FOR THE NEXT COUPLE OF DAYS DUE TO SIGNIFICANT CLOUD COVER. NOT
EXPECTING A LOT OF WIND WITH THIS SYSTEM.
.LONG TERM...NOT MUCH AGREEMENT WITH THE OVERALL PATTERN ON
THURSDAY. A COUPLE MODELS SHOW NEARLY ZONAL FLOW WITH A LOW NEAR THE
NORTHERN CA COAST WHILE OTHERS INDICATE CYCLONIC NORTHWEST FLOW OVER
THE AREA. THERE IS SOME AGREEMENT WITH THE AIRMASS BEING SOMEWHAT
MOIST AND SPOTTY PRECIPITATION. WILL GO WITH A SLIGHT CHANCE OF
PRECIPITATION OVER THE MOUNTAINS BUT DO NOT SEE MUCH CHANCE OF
ANYTHING AT LOWER ELEVATIONS WITH EITHER PATTERN. MODELS COME INTO
BETTER CONSENSUS BY FRIDAY WITH A FAIRLY MOIST SHORTWAVE TROUGH
COMING THROUGH. WENT WITH A CHANCE OF RAIN AND SNOW FOR THE ENTIRE
FORECAST AREA. UPPER LOW THEN PROGGED TO REMAIN NEARLY STATIONARY
ALONG THE PACIFIC NORTHWEST COAST SATURDAY AND SUNDAY WITH A MOIST
WEST TO SOUTHWEST FLOW OVER THE FORECAST AREA. HESITATE TO GET TOO
BOLD WITH PRECIPITATION CHANCES IN THIS PATTERN WITH A LACK OF
SHORTWAVES AND A BASICALLY DOWNSLOPE FLOW FOR MOST VALLEYS. HOWEVER
GIVEN THE AMOUNT OF MOISTURE PROGGED BY THE MODELS...DECIDED TO GO
WITH A SLIGHT CHANCE IN THE VALLEY WITH CHANCE POPS IN THE
MOUNTAINS. TEMPERATURES SHOULD REMAIN A BIT BELOW NORMAL IN THE LONG
TERM TIME FRAME WITH ALL THE MOISTURE AROUND.
.AVIATION...EXPECT CEILINGS TO LOWER TODAY AS MOISTURE INCREASES
AHEAD OF A STRONG PACIFIC STORM APPROACHING THE SOUTHERN CALIFORNIA
COAST. STEADY RAIN AND CEILINGS POSSIBLY DROPPING TO AROUND 1K FEET
LOOK LIKE A GOOD BET AFTER 20Z AND ESPECIALLY AFTER 23Z.
.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...HEAVY SNOW WARNING 6 AM TODAY THROUGH 6 AM TUESDAY FOR
ZONES 18 AND 19.
.AZ...HEAVY SNOW WARNING 6 PM TODAY THROUGH NOON TUESDAY ZONES 1 AND
3 ABOVE 5500 FEET.
.CA...NONE.
&&
GORELOW/HARRISON/MORGANHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 604 AM PST MON JAN 3 2005 CAZ026-041500- OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA- 604 AM PST MON JAN 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA. .TODAY... A HEAVY SNOW WARNING IS IN EFFECT TODAY ABOVE 4500 FEET. FOR MORE DETAILS REFER TO THE RNOWSWVEF PRODUCT. .TUESDAY THROUGH SUNDAY... FOR TUESDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE IS POTENTIAL FOR MORE HEAVY SNOW AT TIMES FOR FRIDAY THROUGH SUNDAY AS A MOIST WESTERLY FLOW SETS UP WITH A COUPLE OF DISTURBANCES MOVING THROUGH THE FLOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO FOLLOW STANDARD REPORTING PROCEDURES. NVZ018-019-041500- SHEEP RANGE NV-SPRING MOUNTAINS-RED ROCK CANYON NV- 604 AM PST MON JAN 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA. .TODAY... A HEAVY SNOW WARNING IS IN EFFECT TODAY AND TONIGHT. FOR MORE DETAILS REFER TO THE RNOWSWVEF PRODUCT. .TUESDAY THROUGH SUNDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO FOLLOW STANDARD REPORTING PROCEDURES. AZZ001-003-041500- NORTHWEST DESERTS AZ-NORTHWEST PLATEAU AZ- 604 AM PST MON JAN 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA. .TODAY... NO HAZARDOUS WEATHER IS EXPECTED TODAY BUT A HEAVY SNOW WARNING IS IN EFFECT TONIGHT. FOR MORE DETAILS REFER TO THE RNOWSWVEF PRODUCT. THERE IS A POTENTIAL FOR A SIGNIFICANT AMOUNT OF RAINFALL TODAY AND TONIGHT AT LOWER ELEVATIONS. AT THIS TIME IT LOOKS LIKE THIS RAINFALL SHOULD BE SPREAD OUT OVER A LONG ENOUGH PERIOD OF TIME SO AS NOT TO CAUSE FLASH FLOODING. URBAN AND SMALL STREAM NUISANCE TYPE FLOODING IS A POSSIBILITY HOWEVER. .TUESDAY THROUGH SUNDAY... THE HEAVY SNOW WARNING IS IN EFFECT THROUGH TUESDAY MORNING. FOR WEDNESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS AREA ENCOURAGED TO FOLLOW STANDARD REPORTING PROCEDURES. AZZ002-036-CAZ027>029-NVZ014>017-020>022-041500- DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV- LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ- LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV- LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV- SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY- UPPER COLORADO RIVER VALLEY CA-SOUTHERN CLARK COUNTY NV- WESTERN CLARK AND SOUTHERN NYE COUNTY NV- 604 AM PST MON JAN 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA. .TODAY... RAIN AND SNOW IS LIKELY ACROSS THE AREA TODAY AND TONIGHT WITH SOME ACCUMULATION OF SNOW EXPECTED AT HIGHER ELEVATIONS. RAINFALL AMOUNTS COULD BE SIGNIFICANT IN CLARK COUNTY. AT THIS TIME IT LOOKS LIKE THIS RAINFALL SHOULD BE SPREAD OUT OVER A LONG ENOUGH PERIOD OF TIME SO AS NOT TO CAUSE FLASH FLOODING. URBAN AND SMALL STREAM NUISANCE TYPE FLOODING IS A POSSIBILITY HOWEVER. .TUESDAY THROUGH SUNDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO FOLLOW STANDARD REPORTING PROCEDURES.
The Las Vegas radar (KESX), 57 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
1 flash flood. Local standard time, as filed.
Heavy rain throughout Las Vegas caused several roads to become flooded and were closed by the city.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2005Every state in 2005This day in weather historyWarnings in Nevada, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436480.